Pennsylvania, 2004Strong Wind in Pennsylvania, January 16, 2004
January 16, 2004 · NWS PHI · 5 events in 5 counties and zones
The pressure difference between a low pressure system over the Canadian Maritimes and a building high pressure system over the Great Lakes produced measured wind gusts as strong as 49 mph in Berks County, the Lehigh Valley and the Poconos. In Tobyhanna Township (Monroe County), gusty winds caused a tractor-trailer to jackknife on Interstate 380.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure difference between a low pressure system over the Canadian Maritimes and a building high pressure system over the Great Lakes produced measured wind gusts as strong as 49 mph in Berks County, the Lehigh Valley and the Poconos. In Tobyhanna Township (Monroe County), gusty winds caused a tractor-trailer to jackknife on Interstate 380. The jackknifed tractor-trailer slid down a 300 foot embankment and the driver escaped with just minor injuries. Two separate drivers of Sports Utility Vehicles in Jackson and Coolbaugh Townships (both Monroe County) lost control of their vehicles due to the strong winds, hit medians and rolled over. Both drivers were hospitalized. The peak wind gust in Reading was 49 mph and 36 mph at the Lehigh Valley International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 16, 5:30 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 16, 5:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST FRI JAN 16 2004
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST FRI JAN 16 2004
ALL FCST PRODUCTS HAVE BEEN ISSUED FOR CUSTOMER USAGE.
DANGEROUS ARCTIC AIR OVERSPREAD THE REGION ON GUSTY NORTHWEST WINDS.
AT 10 PM, SINGLE DIGIT TEMPERATURE READINGS COVERED MOST OF
PENNSYLVANIA AND NEW JERSEY. PHILADELPHIA ALONG WITH EXTREME
SOUTHERN NEW JERSEY, DELAWARE AND EXTREME NORTHEAST MARYLAND
REMAINED IN THE TEENS. BELOW ZERO READINGS WERE FOUND IN NORTHWEST
NEW JERSEY AND THE POCONOS. WINDS WERE AVERAGING BETWEEN 15 AND 25
MPH, WITH GUSTS TO OVER 40 MPH IN SPOTS. AS THE NIGHT PROGRESSED,
PHILADELPHIA AND THE NORTHERN DELMARVA DROPPED INTO THE SINGLE
DIGITS, AND PHILADELPHIA REPORTED A GUST TO 45 MPH. THESE WINDS
COMBINED WITH THE TEMPERATURE READINGS CONT TO CREATE WIND CHILL
VALUES FM AROUND MINUS 15 TO MINUS 20 IN THE S DOWN TO MINUS 30 IN
THE POCONOS. PURE ARCTIC AIR SHLD BEGIN TO PULL OUT TO THE NE TDY,
BUT A WIND CHILL WARNING AND WIND CHILL ADVISORY REMAIN IN EFFECT
THIS MORNING UNTIL IT DOES. THE ATMOS PATTERN SUGGESTS A COLD
CLIMATE AS THE PREDOMINATING PATTERN FOR THE NEAR FUTURE.
POLAR VORTEX CENTERS REVOLVE AROUND A POINT IN LABRADOR. AS EACH
CENTER SWIRLS S AND PASSES TO THE N OF FA, COLD AIR SWEEPS IN FM
CANADA. LOOKS AS IF THE BEST WE CAN DO FOR THE NEAR TERM ARE A DAY
HERE AND THERE OF NEAR NORMAL TEMPS.
NEXT SYS MOVES IN FOR SAT NGT AND SUN, WITH MODELS TRYING TO REV
THINGS UP IN FA. HAVE INCREASED POPS TO REFLECT MODEL THINKING.
BACKING OFF ON CHANGING S FA TO RAIN ATTM PER MODELS. WITH LOTS OF
COLD AIR STILL CLOSE, PREFER TO GIVES A MIX OF SNOW AND RAIN TO
BEGIN THINGS. PCPN FREE DAYS AFT TIL TOWARD FOLLOWING WEEKEND.
GALE WARNINGS REMAIN ALONG THE COAST AND BAY WATERS. BUOYS REPORT
WINDS GUSTING OVR 40 KT.
.PRELIMINARY POINT TEMPS/POPS...
MPO 8 3 22 13 / 10 10 10 50
ABE 16 8 29 17 / 10 10 10 50
RDG 20 8 31 17 / 10 10 10 50
PHL 21 13 33 22 / 10 10 10 50
12N 11 7 27 16 / 20 20 30 30
SMQ 18 10 31 19 / 10 10 10 50
TTN 20 11 32 20 / 10 10 10 50
MIV 22 13 35 23 / 10 10 10 50
N55 23 17 35 25 / 10 10 10 50
ACY 21 12 33 23 / 10 10 10 50
ILG 21 13 33 21 / 10 10 10 50
DOV 21 13 35 23 / 10 10 10 50
GED 23 15 36 23 / 10 10 10 50
&&
PA...WIND CHILL WARNING THIS MORNING PAZ054-055-060>062-068-069.
WIND CHILL ADVISORY THIS MORNING PAZ067-070-071.
NJ...WIND CHILL WARNING THIS MORNING NJZ001-007>010.
WIND CHILL ADVISORY THIS MORNING NJZ012>027.
DE...WIND CHILL ADVISORY THIS MORNING DEZ001>004.
MD...WIND CHILL ADVISORY THIS MORNING MDZ008-012-015-019-020.
MARINE/OCEAN...GALE WARNING.
MARINE/DEL BAY...GALE WARNING.
CORRECTED FOR PRELIM POINT TEMPS
WOODWORTHHazardous weather outlook, Jan 16, 5:44 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
544 AM EST FRI JAN 16 2004
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161345-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
544 AM EST FRI JAN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
THIS MORNING. A WIND CHILL WARNING CONTINUES THIS MORNING FOR THE
POCONOS AND LEHIGH VALLEY REGIONS OF PENNSYLVANIA AS WELL AS
NORTHWEST NEW JERSEY...FOR DANGEROUS WIND CHILLS AS LOW AS MINUS 35
DEGREES EARLY. ADDITIONALLY...A WIND CHILL ADVISORY CONTINUES THIS
MORNING FOR THE REMAINDER OF THE FORECAST AREA FOR WIND CHILL
READINGS AS LOW AS MINUS 20 DEGREES EARLY. PLEASE SEE APPROPRIATE
ISSUED PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF SNOW SATURDAY NIGHT AND SUNDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
WOODWORTH
Strong Wind, Berks
- When
- January 16, 9:00 AM EST to 4:00 PM EST
- Where
- Berks forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Strong Wind, Carbon
- When
- January 16, 9:00 AM EST to 4:00 PM EST
- Where
- Carbon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Strong Wind, Lehigh
- When
- January 16, 9:00 AM EST to 4:00 PM EST
- Where
- Lehigh forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
Strong Wind, Monroe
- When
- January 16, 9:00 AM EST to 4:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $11,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Northampton
- When
- January 16, 9:00 AM EST to 4:00 PM EST
- Where
- Northampton forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, January 16, 2004$53,000 · 11 events
- Winter Weather in Iowa, January 16 to 17, 2004$45,000 · 9 events
- Dense Fog in Oklahoma, January 16, 200431 events
- Winter Weather in Wisconsin, January 16 to 17, 200420 events
- Winter Weather in Illinois, January 16 to 17, 2004$15,000 · 3 events
- Flash Flooding in Texas, January 16, 20045 events
- Heavy Snow in Alaska, January 16 to 18, 2004$2,000 · 5 events
- Cold in Alaska, January 16 to 18, 20042 events
- Tornado in Texas, January 16, 2004$10,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384167, 5384168, 5384169, 5384170, 5384171.